Florida, 2011Damaging Winds and Lightning Strike in Florida, March 28, 2011
March 28, 2011 · NWS TBW · 4 events in 3 counties and zones
An upper level short wave disturbance moving over the area combined with a cold front that was settling into the area and allowed for a few thunderstorms with strong gusty winds and a widespread area of two to four inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level short wave disturbance moving over the area combined with a cold front that was settling into the area and allowed for a few thunderstorms with strong gusty winds and a widespread area of two to four inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 27, 7:47 PM EST, 6 hours 43 minutes earlier.
Area forecast discussion, Mar 27, 7:47 PM EST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
847 PM EDT SUN MAR 27 2011
.UPDATE...A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO
DEVELOP OVER THE CENTRAL GULF. A WEAK FRONTAL BOUNDARY WILL DROP
INTO NORTH FLORIDA TONIGHT WHILE SEVERAL UPPER-LEVEL IMPULSES MOVE
THROUGH THE NORTHERN GULF AND ACROSS FLORIDA THROUGH MONDAY. THE
NET RESULT WILL BE A RAPID INCREASE IN CLOUDS WITH SOME RAIN
CHANCES THROUGH MIDNIGHT...THEN HIGHER RAIN CHANCES BEGINNING
AFTER MIDNIGHT AND CONTINUING THROUGH THE DAY ON MONDAY.
SEVERAL MODELS ARE FORECASTING WIDESPREAD HALF INCH TO ONE INCH
RAIN AMOUNTS...WITH THE GFS FAVORING THE TAMPA BAY AREA NORTH AND
THE NAM FAVORING AREAS A BIT FARTHER SOUTH. EITHER WAY THIS SHOULD
PROVIDE US SOME BENEFICIAL RAINS WHICH COULD CONTINUE ON AND OFF
FOR SEVERAL DAYS.
AS FAR AS CHANGES TO THE FORECAST GO...JUST BUMPED OVERNIGHT RAIN
CHANCES UP BY ABOUT 10 PERCENT...WHICH WILL NOT IMPACT THE ZONE
FORECAST SIGNIFICANTLY. THE POINT AND CLICKS ON THE WEB ALREADY
HAVE THE CHANGES IN PLACE.
&&
.AVIATION...
INCREASING MOISTURE AND RAIN CHANCES ARE EXPECTED THE REST OF
TONIGHT THROUGH MONDAY. VFR CONDITIONS EARLY TONIGHT WILL GIVE WAY
TO TEMPO MVFR VISIBILITIES AFTER 28/06Z AS SHOWERS MOVE INTO THE
REGION FROM THE WEST. WIDESPREAD PREVAILING MVFR CEILINGS AND
VISIBILITIES WITH TEMPO IFR VSBYS AND CIGS WILL BE THE RULE AFTER
28/14Z AND CONTINUING THROUGH THE END OF THE TAF PERIOD. SOUTH TO
SOUTHWEST WINDS AROUND 10 KNOTS WILL BECOME SOUTHWEST TO WEST
AROUND 10 KNOTS AFTER 28/20Z ON MONDAY.
&&
.MARINE...WINDS ARE GENERALLY SOUTHERLY OFFSHORE AND SOUTHWESTERLY
NEAR THE COAST AT 10 TO 15 KNOTS. SEAS AT THE OFFSHORE BUOYS HAVE
BEEN RUNNING AT 2 TO 3 FEET. THE PRIMARY HAZARD FOR THE NEXT 24
HOURS WILL BE AN AREA OF SHOWERS AND THUNDERSTORMS THAT IS
FORECAST TO MOVE INTO THE WATERS TONIGHT AND CONTINUE THROUGH
MONDAY. NO CHANGES SIGNIFICANT CHANGES WILL BE MADE TO THE
FORECAST TONIGHT.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE/MARINE...JILLSON
AVIATION...MCMICHAEL
Hazardous weather outlook, Mar 27, 4:30 AM EST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT SUN MAR 27 2011
FLZ039-042-043-048>052-055>057-060>062-065-272200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
530 AM EDT SUN MAR 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...FOG IMPACT...
PATCHES OF FOG WILL CONTINUE ACROSS THE AREA THROUGH ABOUT 9 AM
THIS MORNING. ACROSS MOST OF THE REGION VISIBILITIES WILL
GENERALLY RANGE FROM 3 TO 5 MILES...BUT IN SOME SPOTS
VISIBILITIES COULD BE LESS THAN 1 MILE. MOTORISTS SHOULD SLOW
DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING
DISTANCE BETWEEN VEHICLES THROUGH 9 AM.
...RIP CURRENT IMPACT...
MODERATE SOUTH TO SOUTHWEST WINDS TODAY WILL ALLOW FOR A MODERATE
RISK OF RIP CURRENTS AT AREA BEACHES. A RIP CURRENT IS A 10 TO 30
YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER
INTO DEEPER WATER. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM
AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.
...FIRE WEATHER IMPACT...
A FEW HOURS OF CRITICAL RELATIVE HUMIDITY VALUES WILL OCCUR ACROSS
HIGHLANDS AND EASTERN POLK COUNTIES THIS AFTERNOON ALONG WITH
SUSTAINED WINDS BETWEEN 10 AND 15 MPH. IN ADDITION...MODERATELY
DRY GROUND CONDITIONS ARE IN PLACE ACROSS THE AREA AND THEREFORE A
FIRE DANGER STATEMENT IS IN EFFECT FOR POLK AND HIGHLANDS
COUNTIES. THESE DRY CONDITIONS WILL INCREASE THE SPREAD OF ANY
WILDFIRES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
A WEAKENING COLD FRONT WILL APPROACH FROM THE NORTH ON MONDAY
BRINGING AN INCREASE IN MOISTURE LEADING TO SHOWERS AND A FEW
THUNDERSTORMS. THE THREAT OF A FEW THUNDERSTORMS WILL CONTINUE
EACH DAY THROUGH THE WEEK...BUT MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT FROM ANY STORMS WILL BE LOCALLY
HEAVY RAINFALL...BRIEF GUSTY WINDS AND OCCASIONAL LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
Thunderstorm Wind, Sarasota
- When
- March 28, 2:30 AM EST
- Where
- Sarasota County, 0.59 mi WNW of Nokomis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.124, -82.439
There was one large tree that fell down onto a home causing some structural damage on Edmondson Road. In addition, there was some vehicle damage and damage to a carport as a large snapped tree limb fell onto it. There was some roof damage to a home on Adriatic Street, and a snapped tree caused some vehicle and structure damage on Jessica Street.
Thunderstorm Wind, Lee
- When
- March 28, 6:08 AM EST
- Where
- Lee County, 4.5 mi WNW of Cape Coral
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 26.686, -82.031
Several trees and numerous branches were downed at the Coral Oaks Golf Course.
Thunderstorm Wind, Lee
- When
- March 28, 6:10 AM EST
- Where
- Lee County, 3.26 mi WNW of Whiskey Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 26.603, -81.946
There were several reports of trees, branches, and power lines downed across the Cape Coral area.
Lightning, Pinellas
- When
- March 28, 5:35 PM EST
- Where
- Pinellas County, 0.62 mi N of Gulfport
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 27.759, -82.709
Lightning struck a house, causing minor structural damage and igniting a small fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 2011$20,000 · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 20113 events
- Winter Storm and Winter Weather in Colorado, March 28, 20113 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 28, 20112 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 28, 20111 event
- Flood in Iowa, March 28 to 31, 20111 event
- Damaging Wind in Florida, March 28, 2011$10,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289756, 281015, 281025, 281004.